Aspirin can reduce the chances of dying from bowel cancer by almost a third, research has shown.
Patients who took a daily dose of the pain killer for at least nine months after being diagnosed cut the likelihood of the disease killing them by 30%.
Taking aspirin for any length of time after diagnosis reduced the odds of dying from cancer by 23% compared with not taking aspirin at all.
The study looked at 4,500 bowel cancer patients in the Netherlands diagnosed between 1998 and 2007.
Lead researcher Dr Gerrit-Jan Liefers, from Leiden University Medical Centre in the Netherlands, said: "Our findings could have profound clinical implications. In this study, we showed the therapeutic effect of a widely-available, familiar drug that costs mere pennies per day.
"It's possible that some older people may have other health problems which mean that they are not well enough to have chemotherapy."
However, Sarah Lyness, executive director policy and information at the charity, pointed out that while this study adds to the growing evidence about the benefits of aspirin, experts do not recommend people start taking aspirin to reduce their chances of developing cancer.
Advice from the Joint British Societies in 2005 (including the British Cardiac Society, British Hypertension Society and The Stroke Association), which recommended that high-risk people over the age of 50 take a daily dose to thin their blood and protect them from heart attacks and strokes was called into question after research found the dose could lead to internal bleeding, which could prove fatal.
"There are still questions we need to answer about the side effects, such as internal bleeding, who might benefit most from taking aspirin, who might be harmed, what dose and how long people some people might want to take it for," said Lyness in a statement.
"Anyone thinking of taking aspirin to cut their risk of cancer should talk to their GP first. People with cancer should be aware that aspirin can increase the chances of complications before surgery or other cancer treatments such as chemotherapy and should discuss this with their specialist."
Truth: All medicines can interact with others, whether they are on a prescription or not. Don't be tempted to share medicines intended for you with other people as they may not be suitable for them and could cause problems if they take them. If you have a minor ailment and would like medicine for it, visit your pharmacist who can give you a medicine that will be most suitable for you.
Truth: Since children are generally smaller than adults, you might think that it's okay to give your child a smaller dose of a specific medicine made for adults. This, however, is not the case and can be downright dangerous. A child is not simply a smaller version of an adult. Their metabolism and physiology are different in terms of drug metabolism. An adult medication is significantly stronger than what a child should take and they are formulated specifically for adults. Always aim to give your children medications formulated for children, unless an adult medication clearly gives directions for children.
Truth: Medicines are not effective once they have passed their expiry date so it is very important to have a regular look inside your medicine cabinet. For example you might be surprised to know the following facts about common medicines.
Truth: Flu vaccines can give flu-like symptoms such as a sore arm or feeling hot but there is no live virus in the flu vaccine, so there is no possibility of catching flu from the vaccine.
Truth: Weight gain is a listed side effect of the contraceptive pill but it is not inevitable that you will put on weight. Poor diet, lack of exercise and drinking too much alcohol can contribute to weight gain. Weight gain during the hormonal cycle can also be down to fluid retention. If you're worried about weight gain or about taking the contraceptive pill, ask your pharmacist for advice.
Truth: Aspirin and ibuprofen are both non-steroidal anti-inflammatory drugs but should not be thought of as the same medicine. If you have high blood pressure, bleeding disorders, asthma, stomach ulcers or liver and kidney disease, aspirin may not be suitable for you. Ibuprofen may cause drowsiness and dizziness and can interact adversely if you have blood clotting problems, stomach ulcers, kidney or heart problems.